Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Olanzapine and side effects

Posted by Jimmy D on May 30, 1999, at 23:01:55

In reply to Re: Olanzapine and side effects, posted by douglas Berryman on May 4, 1999, at 8:59:39

My wife has suffered from side effects on these Neuroleptics Drugs. There is a TD syndrome that has a very high risk and risk increases the longer a patient is on these drugs.

Tardive Dyskinesia: Tardive dyskinesia (TD) a syndrome consisting of potentially irreversible involuntary dyskinetic movements, is associated with the use of antipsychotic drugs. Tardive dyskinesia occurs more frequently in elderly patients, however, patients of any age can be affected. It is unknown whether antipsychotic drugs may differ in their potential to cause TD. However, during long-term, double-blind extension maintenance trials (R94 olanzapine-treated patients; median olanzapine treatment 237 days), olanzapine was associated with a statistically significantly lower incidence of treatment emergent dyskinesia compared to haloperidol.
The risk of developing tardive dyskinesia and the chance of it becoming irreversible, are believed to increase as the duration of treatment and the cumulative dose of antipsychotic drugs increase. However, the syndrome can develop, although less commonly, after relatively brief periods of treatment at low doses. There is no known treatment for established cases of TD. The syndrome may remit, partially or completely, if antipsychotic drug treatment is withdrawn. Antipsychotic drug treatment itself, however, may suppress the signs and symptoms of tardive dyskinesia thereby masking the underlying process.
Given these considerations, olanzapine should be prescribed in a manner that is most likely to minimize the risk of tardive dyskinesia. As with any antipsychotic drug, olanzapine should be reserved for patients who appear to be receiving substantial benefit from the drug. In such patients the lowest effective dose and the shortest duration of treatment should be sought. The need for continued treatment should be reassessed periodically.
If signs or symptoms of tardive dyskinesia appear in a patient on olanzapine, drug discontinuation should be considered. However, some patients may benefit from continued treatment with olanzapine despite the presence of the syndrome.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Jimmy D thread:939